Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 15, 2008, 5:23 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2008, 5:23 PM MST (00:23 UTC)
- Expired
- Aug 15, 2008, 7:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 71 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KFGZ 160025 FFWFGZ AZC005-025-160230- /O.NEW.KFGZ.FF.W.0016.080816T0023Z-080816T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 523 PM MST FRI AUG 15 2008 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... THIS INCLUDES THE CITY OF SEDONA... * UNTIL 730 PM MST * AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE HIGHWAY 89 THROUGH OAK CREEK CANYON THROUGH SEDONA TO NEAR COTTONWOOD AND PAGE SPRINGS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. IN ADDITION...THE HEAVY RAINS WILL LIKELY TRIGGER FLOODING NEAR THE PREVIOUS BRINS FIRE BURN AREA IN OAK CREEK CANYON...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES. LAT...LON 3483 11211 3499 11178 3484 11163 3465 11193 $$
3 follow-up statements
000 WGUS75 KFGZ 160047 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 544 PM MST FRI AUG 15 2008 AZC005-025-160230- /O.CON.KFGZ.FF.W.0016.000000T0000Z-080816T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ-COCONINO AZ- 544 PM MST FRI AUG 15 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTH CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES... AT 539 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEDONA...PAGE SPRINGS...CORNVILLE...AND ROUTE 89A BETWEEN SEDONA AND COTTONWOOD. STREAMS AND CREEKS IN THE WARNING INCLUDE DRY CREEK...SPRING CREEK...COFFEE CREEK...AND PORTIONS OF OAK CREEK SOUTH OF SEDONA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3483 11211 3499 11178 3484 11163 3465 11193 $$
000 WGUS75 KFGZ 160211 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 708 PM MST FRI AUG 15 2008 AZC005-025-160230- /O.CON.KFGZ.FF.W.0016.000000T0000Z-080816T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ-COCONINO AZ- 708 PM MST FRI AUG 15 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR SOUTH CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES... AT 703 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT STORMS HAVE WEAKENED OVER THE AREA. STILL...LOCALIZED FLASH FLOODING WILL BE POSSIBLE THROUGH 730 PM. REPORTS OF FLOODING HAVE BEEN RECEIVED NEAR PAGE SPRINGS...AND LOCATIONS IN THE WARNING CONTINUE TO INCLUDE CORNVILLE...AND ROUTE 89A BETWEEN SEDONA AND COTTONWOOD. STREAMS AND CREEKS IN THE WARNING INCLUDE DRY CREEK...SPRING CREEK...COFFEE CREEK...AND PORTIONS OF OAK CREEK SOUTH OF SEDONA. LAT...LON 3483 11211 3499 11178 3484 11163 3465 11193 $$
000 WGUS75 KFGZ 160231 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 727 PM MST FRI AUG 15 2008 AZC005-025-160237- /O.EXP.KFGZ.FF.W.0016.000000T0000Z-080816T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ-COCONINO AZ- 727 PM MST FRI AUG 15 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST FOR SOUTH CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES... THUNDERSTORMS HAVE WEAKENED ACROSS THE WARNING AREA...INCLUDING THE COMMUNITIES OF PAGE SPRINGS...CORNVILLE...AND SEDONA. SIGNIFICANT ADDITIONAL FLASH FLOODING IS NO LONGER ANTICIPATED...BUT ELEVATED FLOW IN AREA CREEKS AND STREAM...INCLUDING DRY CREEK...SPRING CREEK...COFFEE CREEK...AND PORTIONS OF OAK CREEK SOUTH OF SEDONA...CAN BE EXPECTED FOR THE NEXT SEVERAL HOURS. LAT...LON 3483 11211 3499 11178 3484 11163 3465 11193 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:30 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 15, 2:30 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST FRI AUG 15 2008 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND ACROSS PORTIONS OF NORTHERN AND CENTRAL ARIZONA. AFTERNOON TEMPERATURES WILL COOL SLIGHTLY EACH DAY...BUT WILL STILL REMAIN NEAR NORMAL. && .DISCUSSION...STORMS ARE BEGIN TO FIRE ALONG THE MOGOLLON RIM CONVERGENCE ZONE AND THESE STORMS WILL SLOWLY PROGRESS SOUTH INTO A MORE MOIST AND UNSTABLE ENVIRONMENT WITH WEAK DIVERGENCE ALOFT. THE WEAK DIVERGENCE IS ASSOCIATED WITH THE DEFORMATION ZONE OVER THE AREA. ANVILS WILL BLOW OFF TO THE EAST WITH A 40 TO 45 KNOT WIND ALOFT...THE STRONGER WINDS ALOFT WILL LEND TO STRONG PULSE STORMS. STORMS TONIGHT WILL BEGIN TO DIMINISH 1 TO 2 HOURS AFTER SUNSET. FOR SATURDAY...AN UNUSUAL DEEP CLOSED LOW WILL SETTLE IN OVER NORTHWEST COLORADO. THIS SYSTEM WILL INCREASE WINDS ALOFT AS A FIRST IN A SERIES OF SHORTWAVE TROUGHS WILL ROTATE AROUND THIS LOW. THE SHORTWAVE TROUGH IS EXPECTED TO INCREASE WINDS ALOFT AS THIS FEATURE MOVES ACROSS NORTHERN ARIZONA DURING THE AFTERNOON. THE INCREASED WIND SHEAR WILL HELP ORGANIZE STORMS...AND INCREASE THE THREAT OF SEVERE WX. THE DEEPEST MOISTURE IS FORECAST TO RESIDE FROM THE COCONINO PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND OVER THE SOUTHERN HALF OF NAVAJO AND APACHE COUNTIES. 500 MB TEMPERATURES ARE FORECAST TO COOL ON SATURDAY IN RESPONSE TO THE LOW PRESSURE SYSTEM OVER NORTHWEST COLORADO...HELPING THE ENVIRONMENT BECOME MORE UNSTABLE. STORMS AGAIN WILL FIRE ALONG THE COCONINO PLATEAU AND THE MOGOLLON RIM AND WHITE MOUNTAINS...AND WILL PROGRESS SOUTHWARD TOWARD LOWER ELEVATIONS. SUNDAY AND MONDAY MOISTURE WILL STAY IN PLACE FROM THE KAIBAB PLATEAU AND THE MOGOLLON RIM SOUTH...WITH SCATTERED STORMS OVER THESE AREAS. && .AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEASTWARD OFF THE MOGOLLON RIM AND THE WHITE MOUNTAINS INTO NORTHERN GILA COUNTY. STORMS WILL ALSO AFFECT PORTIONS OF YAVAPAI COUNTY AS WELL. A FEW OF THESE STORMS WILL PRODUCE MVFR CONDITIONS. ISOLATED -SHRA/-TSRA CAN BE EXPECTED NORTH OF THE MOGOLLON RIM. ALL STORMS ARE EXPECTED TO WEAKEN IN INTENSITY AND DIMINISH IN AREAL COVERAGE BETWEEN 02Z-04Z...WITH CLOUDS SCATTERING OUT AFTER 07Z. EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN AFTER 16/18Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. MONDAY THROUGH WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD. MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 15 PERCENT FOR THE PERIOD EXCEPT FOR AREAS ALONG THE COLORADO RIVER. && PUBLIC...............TC AVIATION/FIRE WX.....42 VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 15, 4:00 PM MST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 400 PM MST FRI AUG 15 2008 AZZ004>018-037>040-160700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AN INTERESTING WEATHER PATTERN IS BEGINNING TO EVOLVE OVER THE REGION TODAY AND INTO THE WEEKEND AS AN ANOMALOUS UPPER LOW TAKES SEAT IN NORTHEAST UTAH...SOUTHWEST WYOMING...NORTHWEST COLORADO. FOR TODAY A FEATURE LYING NORTHWEST TO SOUTHEAST ACROSS THE AREA WILL HELP PROVIDE SOME DEEP LIFT AND WEAK FORCING THAT WILL HELP GET THUNDERSTORMS GOING MAINLY ALONG THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. DRIER AIR TO THE NORTH OF FLAGSTAFF WILL INHIBIT THUNDERSTORMS DEVELOPMENT TO MAINLY ISOLATED STORMS. FROM THE MOGOLLON RIM SOUTH...STORMS WILL HAVE PLENTY OF MOISTURE AND INSTABILITY TO FEED OFF OF AS THEY ADVANCE SOUTHWARD INTO THIS MOIST AND UNSTABLE FLOW. WINDS ALOFT TODAY ARE STRONGER AS WELL...SO WE ARE EXPECTING SOME OF THE STORMS TO BE STRONGER WITH THE POTENTIAL OF ISOLATED SEVERE STORMS PRODUCING LARGE HAIL AND VERY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY...THE MOISTURE WILL INCREASE ACROSS THE AREA ALLOWING FOR A GREATER THREAT OF STORMS ACROSS ARIZONA. WITH THE DEEPER MOISTURE IN PLACE...AN UPPER LEVEL TROUGH WILL MOVE SOUTHWARD FROM THE DEEP LOW OVER NORTHWEST COLORADO... THIS TROUGH OF LOW PRESSURE WILL HELP PROVIDE SOME STRONGER LIFT AND A BETTER FLOW PATTERN THAT WILL HELP STORMS BECOME STRONGER AND POSSIBLY BECOME SEVERE. MOISTURE WILL REMAIN IN PLACE FROM THE MOGOLLON RIM SOUTH INTO MONDAY WITH THE POTENTIAL FOR STORM DEVELOP ALONG THE HIGH TERRAIN FROM THE KAIBAB PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. THE STEERING FLOW WILL MOVE STORMS INTO THE LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 15, 5:05 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
505 PM MST FRI AUG 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL PARKS 35.26N 111.95W
08/15/2008 E0.88 INCH COCONINO AZ TRAINED SPOTTER
REPORTED ESTIMATED WINDS OF 30 TO 40 MPH ALONG WITH
NICKEL SIZED HAIL
&&
42Local storm report, Aug 15, 5:12 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
512 PM MST FRI AUG 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM HAIL 3 NNW PARKS 35.30N 111.97W
08/15/2008 E0.50 INCH COCONINO AZ TRAINED SPOTTER
HEAVY RAIN...ENOUGH HAIL TO COVER THE GROUND AND LOOK
LIKE SNOW.
&&
42Local storm report, Aug 15, 5:18 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
518 PM MST FRI AUG 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM HAIL 4 W ASH FORK 35.22N 112.56W
08/15/2008 E0.88 INCH YAVAPAI AZ TRAINED SPOTTER
VERY HEAVY RAIN
&&
42The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 29 min |
| Aug 15, 5:55 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 35 min |
| Aug 15, 6:55 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 2 hr |
| Aug 16, 7:26 AM MST | Areal Flood Advisory | FGZ | Coconino | 6 hr |
| Aug 16, 1:11 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Aug 16, 1:26 PM MST | Areal Flood Advisory | FGZ | Coconino | 92 min |
| Aug 16, 1:46 PM MST | Tornado Warning | FGZ | Coconino | 29 min |
| Aug 16, 2:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Aug 16, 2:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 16, 2:47 PM MST | Flash Flood Warning | FGZ | Coconino | 108 min |
| Aug 16, 3:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 16, 3:27 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.